Colorado, 2025

Wildfire in Colorado, June 29, 2025

June 29, 2025 · NWS GJT · 1 event in 1 county or zone

The Spencer Fire started in late June due to a human caused incident in which a vehicle fire quickly spread about 2 miles west-southwest of Blue Mountain, Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Spencer Fire started in late June due to a human caused incident in which a vehicle fire quickly spread about 2 miles west-southwest of Blue Mountain, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 29, 10:18 AM MST, 2 hours 16 minutes earlier. Its key messages:

  • Mountain storms develop each afternoon with coverage increasing throughout the week ahead.
  • Unseasonably warm conditions remain in place through mid week.
Area forecast discussion, Jun 29, 10:18 AM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1118 AM MDT Sun Jun 29 2025

.KEY MESSAGES...

- Mountain storms develop each afternoon with coverage
  increasing throughout the week ahead.

- Unseasonably warm conditions remain in place through mid
  week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 333 AM MDT Sun Jun 29 2025

Isolated to scattered storms return to the high terrain this
afternoon, especially along and north of I-70. While the
atmosphere is still rather dry with high pressure building in,
enough moisture is progged to be present to produce convection.
With the dry near-surface layer remaining in place, gusty
outflow winds up to 50 mph and fire starts are the primary
thunderstorm threats today. Wetting rains are not anticipated
(<20% chance).

Temperatures remain unseasonably warm area wide with afternoon
highs 5 to 10 degrees above normal for late June.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 157 PM MDT Sat Jun 28 2025

High pressure will still be overhead Monday as a deep area of
low pressure spins off the California Coast. Models have been
fairly consistent in this regard. During the day Monday, PWATs
slowly increase across the area and with this increased
moisture, chances (30 to 40%) also increase for a few showers or
storms to form, mainly along the Continental Divide. The low
pressure will drift eastward some on Tuesday, just enough to
start advecting some deeper moisture into the region under broad
southwesterly flow. PWATs by Tuesday afternoon/evening will
reach anywhere from 150 to 170% of normal early July values. As
of now, the best chances (still 30 to 40%) exist over the San
Juans for showers and storms. By Wednesday, the low opens up and
becomes an upper level trough. Minor pieces of energy will also
be rotating up from the south. PWATs Wednesday afternoon will
reach 200% of normal and as these 2 features interact with the
moisture, an increase in showers and storms is anticipated. The
deterministic GFS and EC are on board with this scenario while
the NBM is still not as aggressive. Not surprised as there is
still plenty of time to nail down the specifics. That being
said, the trough pushes through on Thursday bringing another
round of precipitation to the eastern UT and the Western Slope.
PWATs remain well above normal at 200% but it appears the
deepest moisture may shift to the central and northern portions
of the CWA. A rather weak, transitory ridge then builds in for
Friday and Saturday. Some lingering moisture will allow some
convection to fire in the afternoon and evening and we'll be
back to the Divide for favored locations. As mentioned, some
discrepancies remain with this forecast but confidence does
continue to increase for a period of unsettled weather for
midweek.

Temperatures through Tuesday will remain above normal and then
drop to near normal Wednesday onwards thanks to increased cloud
cover and precipitation.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1116 AM MDT Sun Jun 29 2025

Isolated to scattered showers are expected this afternoon at and
around some of the sites. Wind gusts of 30-50 mph are possible
with these showers. Otherwise VFR conditions are expected.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KAA
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Jun 29, 1:16 AM MST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
216 AM MDT Sun Jun 29 2025

COZ001>014-017>023-UTZ022>025-027>029-301200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
216 AM MDT Sun Jun 29 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are likely over the high terrain
this afternoon. Storms may produce gusty outflow winds up to 50 mph
and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are likely each afternoon through the seven-day
forecast, especially over the high terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Yampa River Basin

When
June 29, 12:34 PM MST to 6:44 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Park/Forest Service
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The Spencer Fire started in late June due to a human caused incident in which a vehicle fire quickly spread about 2 miles west-southwest of Blue Mountain, Colorado. The fire grew to 237 acres before it was contained 6 hours later on the same day.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274975.